My Cart

My Personal Statin Experiment

Like all “modern” doctors, mine had been after me for several years to get on the “statin bandwagon.” In a medical way, he was right: My HDL was running low 40s while my LDLs were up in the 260 area.

Still, I had trepidations about it: I’d read extensively on both sides of the studies (for and against) but had decided that I’d go along with the doc’s recommendation since he is in the business of prolonging my ability to pay for visits (as is the whole medical industry) . Second factor: Though a few years younger than me, had gone on statins himself.

The results?

The prescription was for the generic atorvastatin, 40 mg. Aggressive but he wanted some results…and I get that.

I began with the one pill per day as recommended. First day on was April 21st.

The first day, I didn’t feel too much change. Touch of asthma, or was that imagined?

Day two I felt a bit “off” but didn’t get too worked up about it.

Day three, subtle changes in appetite began. A steak for dinner that night only got two or three bites out of it. It just somehow didn’t taste “right.”

For the next week, my tastes changed – dramatically. In this period, I lost all taste for red meat, with only pork, chicken, and seafood (like shrimp) tasting any good.

After that?

A week, then two, then three went by and the sense of nausea grew a bit day by day.

I made notes on what was happening, so as to be able to review it with the doctor when time came. I’d been scheduled for a four-month blood draw from starting.

Finally, after noticing a large number of miserable, persistent symptoms I could only associate with the statin, Sunday spelled the end of my statin experiment.

My gums had started to bleed when I brushed my teeth. Never had that one before. Not only did they bleed, but when I did a 3% peroxide rinse, the foam came out medium pink.

That was it. The last straw for me.

Monday, I decided to write down the list of symptoms I had experienced and here’s what I’d gone through:

  • Bleeding gums ( 3 1/2 weeks in)
  • Evolving longer periods of nausea, peaking 2-6 hours after ingestion of the statin
  • Large change in taste – can’t stomach red meat now
  • 5 pounds of weight gain
  • Body aches, muscle spasms, dull headache
  • Sense of “missing mental acuity” [note 1]
  • Increase in dry eye symptoms. [critical because I wear rigid gas permeable contacts.]
  • Bottoms of feet became very sore (painful to walk)
  • Eczema became worse
  • BP remained in the 130/80 range with pulse 70-80 when working
I suppose you’re wondering “Gee, why’d he go through all THAT?”

When I read a lot of the literature on statins, it was made clear that “patient adherence” was a major factor. As I read deeply the number of people reporting symptoms seemed to be up in the 30% – 35% range. Not the 1-2% some health practitioners claim.

Then came this weekend’s “bleeding gums” event.

That’s when statins and I parted company.

I’m sharing this with you NOT AS MEDICAL ADVICE, but as a sincere effort to encourage you, as I did, to document, document, document whenever you change anything major in your diet and medication routines.

Color I Color II Color III Color IV Color V Color VI

Log In or Register

fb iconLog in with Facebook